"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Testosterone Pellet Associated Dermatitis: Report and Review of Testopel-related Cutaneous Adverse Effects



Abstract

Testosterone replacement therapy is a treatment utilized for male hypogonadism. A subcutaneous testosterone pellet is a long-acting, slow-release delivery system that can be utilized as androgen replacement therapy. A 77-year-old man who was treated with testosterone pellets developed dermatitis consisting of erythematous plaques and patches on both buttocks and thighs within 28 days following the subcutaneous insertion of testosterone pellets. The skin lesions rapidly resolved with high-potency topical corticosteroid application. The same cutaneous eruption occurred with each subsequent insertion of testosterone pellets. Other cutaneous adverse events associated with testosterone pellet insertion include acne, hirsutism, and male pattern alopecia. Bleeding, bruising, fibrosis, infections, pellet extrusion, scarring, and subcutaneous nodules may also occur at the injection site. In summary, testosterone pellet-induced dermatitis is a rare adverse cutaneous event, which should be added to the list of potential testosterone pellet associated skin side effects.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Testosterone Pellet Associated Dermatitis: Report and Review of Testopel-related Cutaneous Adverse Effects


Author Information

Lucas A. Heldt Manica Corresponding Author

John A. Burns School of Medicine, University of Hawaii Manoa

Philip R. Cohen

Department of Dermatology, University of California, San Diego


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.


Case report
peer-reviewed

Testosterone Pellet Associated Dermatitis: Report and Review of Testopel-related Cutaneous Adverse Effects


Figures etc.

Share
Case report
peer-reviewed

Testosterone Pellet Associated Dermatitis: Report and Review of Testopel-related Cutaneous Adverse Effects

Lucas A. Heldt Manica ">Lucas A. Heldt Manica , Philip R. Cohen">Philip R. Cohen

  • Author Information
    Lucas A. Heldt Manica Corresponding Author

    John A. Burns School of Medicine, University of Hawaii Manoa

    Philip R. Cohen

    Department of Dermatology, University of California, San Diego


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.

    Acknowledgements


    Article Information

    Published: August 11, 2017

    DOI

    10.7759/cureus.1560

    Cite this article as:

    Heldt manica L A, Cohen P R (August 11, 2017) Testosterone Pellet Associated Dermatitis: Report and Review of Testopel-related Cutaneous Adverse Effects. Cureus 9(8): e1560. doi:10.7759/cureus.1560

    Publication history

    Received by Cureus: July 13, 2017
    Peer review began: July 30, 2017
    Peer review concluded: August 03, 2017
    Published: August 11, 2017

    Copyright

    © Copyright 2017
    Heldt Manica et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Testosterone replacement therapy is a treatment utilized for male hypogonadism. A subcutaneous testosterone pellet is a long-acting, slow-release delivery system that can be utilized as androgen replacement therapy. A 77-year-old man who was treated with testosterone pellets developed dermatitis consisting of erythematous plaques and patches on both buttocks and thighs within 28 days following the subcutaneous insertion of testosterone pellets. The skin lesions rapidly resolved with high-potency topical corticosteroid application. The same cutaneous eruption occurred with each subsequent insertion of testosterone pellets. Other cutaneous adverse events associated with testosterone pellet insertion include acne, hirsutism, and male pattern alopecia. Bleeding, bruising, fibrosis, infections, pellet extrusion, scarring, and subcutaneous nodules may also occur at the injection site. In summary, testosterone pellet-induced dermatitis is a rare adverse cutaneous event, which should be added to the list of potential testosterone pellet associated skin side effects.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Lucas A. Heldt Manica , Medical Student

John A. Burns School of Medicine, University of Hawaii Manoa

For correspondence:
manica@hawaii.edu

Philip R. Cohen, M.D., Professor

Department of Dermatology, University of California, San Diego

Lucas A. Heldt Manica , Medical Student

John A. Burns School of Medicine, University of Hawaii Manoa

For correspondence:
manica@hawaii.edu

Philip R. Cohen, M.D., Professor

Department of Dermatology, University of California, San Diego